Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@kbmayo

If, I were you I’d add those extra beads back in. Don’t be in such a hurry your symptoms will probably start soon enough, no need rushing them.
I have stopped many awful meds but I always stop extremely slowly and to this day I have never had any withdrawals. Have patience and I’d go very slowly especially with this medication.
I certainly wish you well and hope you report back and let us know how it went. That would be a big help for others.
Jake

REPLY
@maryathome

At what percentage drop do the withdrawal effects usually happen if you cut out 10% every two weeks?

Jump to this post

@maryathome, I know /understand the feelings you are describing all too well. For me, part of the trick is figuring out if this is depression or what? And i dont really know the total answer. I was on the same drug combo of effexor and wellbutrin for about ten years. The last six months i had been put on Pristiq, a longer metabolizing version of effexor. But it suddenly stopped working and I was in a terrible state. Back then, I was originally diagnosed with premenstrual dysphoric disorder, and after menopause, major depressive disorder. I was on cymbalta, then vibryd, and then cymbalta again. So after 5 years of that, I had a full blown manic episode in 2015, at the age of 61! In retrospect, my Dr. thought I was actually likely to have really been bipolar type 2, and some changes in meds possibly would have prevented the mania. Tho it could have also been triggered in part due to steroid injections for my RA. I know this is all about me, but I am just trying to share that some of us face a lifetime of chronic mental health challenges and others have a more acute situation. So thats where the rubber meets the road: is it chronic? Is it the meds need adjustment or something else? 3 years later, I am still struggling to understand my own lack of motivation. Between that, RA, and aging issues, it's so complicated. Like you, Mary, i can also force myself going to/participating in a few activities but left alone, I have a terrible time getting myself to do Anything. Not cleaning or reading or crocheting or cooking or laundry. The t.v. is my constant companion! Not good. I wish you all the best on your journey!
Cathy

REPLY

OK…going to take a plunge….Went from 75 to 37.5, sat there for about 10 days and was finally feeling pretty good. Dropped last week to half of that(approx 19mg and each day took a little less than the last. Friday I would estimate my dosage was around 12-15mg. Have not taken today. Feeling the fog in my head a bit and some headache. Not nearly as bad as when I dropped to 37.5. I'm countering that with Omega 3, 5-HCL, St. Johns Wart, L-Tri and because I am actually ADHD, I take Lemon Balm (calming/focusing) every morning and Valeria Root at night (helps the sleep). Every time I take a step down, I come out the other side in a few days with more energy than I've seen in years. Been on Effexor XR 75mg for 10 years for anxiety that I was experiencing while living overseas during the war. Hmmmm….just a little anxiety with hubby never home, two babies in the house, me alone in a village by myself and noone to talk with from the American community and relying on public transportation….

Anyway, I'll get back to ya'll with an update as I progress through the day. I have a backup dosage of about 12 mg sitting in a glass ready in case it just gets to be too much, but if I can push through today, tomorrow will be a step better. Oh, have to ask about weight gain. In the past ten years, I've put on about 80 lbs and it just NEVER comes off. Should I be expecting weight gain or loss coming out of this mess? For the better of me, I'm accept if weight gain is part of the side effects, but my appetite seems weird. Sometimes I'm not hungry at all…other times, I'm beyond starved then end up over eating and feeling like I ate three Thanksgiving dinners in one sitting. Anyone else have this?

REPLY

@clevermom50

Weight gain is an uncommon side side. Lack of appetite and no appetite and anorexia are more common.
Personally Since your titrating down so quickly and having side effects your going to fast. I’m afraid you will get more severe side effects. PersonIlally I would take each dosage for a week at a time, minimum, preferably two weeks. Your body needs time to adjust. Wouldn’t it be better to go more slowly hopefully possibly avoiding these side effects.
Best of luck,
Jake

REPLY
@lindaellenfrelk

I too am in the process of coming off of a 30 year hate relationship With Effexor. As some of you did, I also tried to do it cold turkey and weening myself. I kept telling my doctor(s) that I was tired all the time and just plain blah. They answer was “take 2 instead of 1”. I look back now and think “really?”. Anyway, I found a doctor willing to send me to a psychiatrist in order to evaluate my state of mind and he agreed that 30 years was way to long since my reason for going on them had ended 29 years ago. He put me on a weening plan that we both agreed upon. During my 8 weeks of weening, I had no issues at all. 2 days after my last pill, the brain zaps began along with the demonic dreams. I have watched my diet and have been drinking plenty of fluids along with a lot of rest. The bad dreams have subsided although the dreams I do have are certainly weird. The brain zaps are still pretty intense but through this message board, I am encouraged. My psychiatrist said indeed, Effexor is the worst one to come off of. Best of luck to all of us in this effort to get back to living our best healthy lives,

Jump to this post

@lindaellenfrelk

Have your doctors indicated how long these zaps may last? Hope you’ll keep us informed.
Jake

REPLY

I am down to 37.5 am and 37.5 pm now from 225mg daily 3 months ago. My doc said to take a half capsule of the 37.5 1x a day and the full 37.5 the other time. My question is does anyone know how many beads are in a 37.5mg capsule?

REPLY

According to a site I've been using for my count, there are 124 beads in a 37.5 capsule. Good luck!

REPLY

@kbmayo
Thank you! What site are you using?

REPLY
@danalee5

I am down to 37.5 am and 37.5 pm now from 225mg daily 3 months ago. My doc said to take a half capsule of the 37.5 1x a day and the full 37.5 the other time. My question is does anyone know how many beads are in a 37.5mg capsule?

Jump to this post

You are exactly where I am: 225mg down to 37.5mg, and I started 3 months ago as well. My doctor gave me an RX for 25mg which I should now take for 2 weeks. Then cut in half to 12.5mg for 2 weeks, and then stop. Im almost afraid, as the last time I stopped I was very sick. I realize I went to 0 way too quickly, and had to backtrack. I wish you good luck. Please post and let us know how you are doing, danalee5.

REPLY

The site where I found the number of beads per capsule is abeffexor.blogspot.com. I think I've read at least 25-30 blogs on this!!

REPLY
@danalee5

I am down to 37.5 am and 37.5 pm now from 225mg daily 3 months ago. My doc said to take a half capsule of the 37.5 1x a day and the full 37.5 the other time. My question is does anyone know how many beads are in a 37.5mg capsule?

Jump to this post

@catamite
Congratulations on making it this far! It is not an easy journey. I wish you luck as well. Were you taking the time release capsules before and now have switched to the pills?

REPLY
Please sign in or register to post a reply.
  Request Appointment